Hail, Boulder
- When
- June 28, 5:08 PM MST
- Where
- Boulder County, 0.53 mi W of Ward
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -105.510
Severe thunderstorms developed over the Front Range Foothill of Boulder, Larimer and Gilpin Counties; then spread east into the Urban Corridor and adjacent plains. Large hail, ranging from quarter to golfball size, was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed over the Front Range Foothill of Boulder, Larimer and Gilpin Counties; then spread east into the Urban Corridor and adjacent plains. Large hail, ranging from quarter to golfball size, was reported. In addition, damaging thunderstorm|winds snapped large branches and knocked down power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 255 PM MDT FRI JUN 28 2013 .SHORT TERM...THUNDERSTORM ACTIVITY STARTING TO DEVELOP OVER THE MOUNTAINS AND NEAR THE BOUNDARY IN ELBERT AND NORTHERN LINCOLN COUNTIES. MOST AREAS ARE STILL NOT QUITE WARM ENOUGH TO TRIGGER STORMS...AND THE MOISTURE OVER THE NORTHWEST PART OF THE AREA HAS MIXED OUT WITH THE DEW POINT DOWN INTO THE 20S AT KREMMLING AND WALDEN. STILL EXPECTING FRONT RANGE/SOUTH PARK AND BOUNDARY RELATED CONVECTION TO DEVELOP AS EXPECTED. MAINLY WEAK HIGH BASED STORMS...SOME THREAT OF SEVERE GUSTS IF THE PULSES ARE STRONG ENOUGH. BIGGEST QUESTION IS WHETHER/HOW MUCH DEVELOPMENT THERE WILL BE IN AREAS NORTH AND EAST OF DENVER. CURRENTLY RICH BUT SHALLOW LOW LEVEL MOISTURE...AND ADDITIONAL WARMING OVER THE NEXT COUPLE HOURS SHOULD MIX THE DEW POINTS DOWNWARD. AT THIS POINT I DO NOT SEE ANY REASON TO DISAGREE WITH THE PREVIOUS FORECAST OF LIMITING TO ISOLATED STORMS AND ABOUT THE SAME SEVERE THREAT AS IN OTHER AREAS...THOUGH THERE MAY BE A BETTER POTENTIAL FOR THE STRONG PULSES WITH HIGHER CAPES IN THE NORTHEAST. THE HARD PART THERE WILL BE GETTING THE STORMS TO BEGIN WITH. THERE SHOULD BE ENOUGH FLOW ALOFT STILL TO PUSH THE CONVECTIVE DEBRIS AWAY BY LATE TONIGHT...SO STILL EXPECTING FAIRLY GOOD CLEARING FOR A WHILE SATURDAY MORNING. HOWEVER...CLOUD COVER DURING THE NIGHT WILL HELP HOLD TEMPERATURES UP. GRADUAL INCREASE IN MOISTURE CONTINUES. A LITTLE COOLING ALOFT ALSO MEANS LESS CAPPING...BUT WITH COOLER TEMPERATURES DAYTIME CONVECTION WILL STILL BE LIMITED...THERE MAY BE MORE IN THE EVENING. CURRENT FORECAST OF TEMPERATURES 6-8 DEGREES COOLER LOOKS FINE. .LONG TERM...OVERALL A PERSISTENT NORTHERLY FLOW ALOFT WILL BE OVER THE CWFA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THIS IS IN REPONSE TO A VERY AMPLIFIED 577M UPPER RIDGE THAT IS PROGGED TO BUILD OVER THE WESTERN U.S. AND INTO CANADA WITH A DEEPENING UPPER TROUGH OVER THE MIDWEST. A SERIES OF WEAK FRONTAL BOUNDARIES WILL ALLOW FOR A GRADUAL DECREASE IN TEMPERATURES...WITH A BETTER CHANCE OF AFTN AND EVENING THUNDERSTORMS DEVELOPING EACH DAY. THE COMBINATION OF THESE FACTORS WILL ALLOW FOR THE FIRE DANGER TO LESSEN OVER THE NEXT FEW DAYS ACROSS THE CWFA. THE SURFACE PRESSURE GRADIENT IS FAIRLY RELAXED THROUGH THE PERIOD AS WELL SO STRONG WINDS NOT EXPECTED EITHER. THE COOLEST DAY NEXT WEEK STILL APPEARS TO BE ON THE FOURTH OF JULY. THE MDLS STILL DROP AN UPPER TROUGH OUT OF CANADA AND INTO NERN CO ON THURSDAY. MDLS VARY AS TO THE ACTUAL TRACK AND TRAJECTORY OF THIS SYSTEM SO NO MORE THAN CHC POPS AT THIS TIME...BUT MDLS STILL DROP THE HIGH TEMPERATURE INTO THE 70S. THE LATEST RUNS KEEP THE TROUGH A LITTLE FURTHER EAST THAN THE PREVIOUS RUNS. && .AVIATION...VFR CONDITIONS THROUGH SATURDAY. A WELL DEVELOPED CIRCULATION MAY HOLD WINDS NORTH LONGER THAN EXPECTED THIS AFTERNOON...AND POSSIBLY INTO EARLY EVENING. WHILE THUNDERSTORMS WILL LIKELY STAY AWAY FROM KDEN...MOST LIKELY SOUTH AND WEST OF DENVER...THERE IS STILL A CHANCE OF VARIABLE WINDS GUSTING TO 40 KNOTS FROM THUNDERSTORM OUTFLOWS THROUGH EARLY EVENING. ON SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON. WITH A MOISTER ENVIRONMENT THERE IS A SLIGHT CHANCE OF NEEDING INSTRUMENT APPROACHES TO KDEN DUE TO CEILINGS...AND AGAIN A THREAT OF VARIABLE THUNDERSTORM WINDS IN THE LATE AFTERNOON AND EVENING. MORE SIGNIFICANT IMPACTS TO THE TERMINALS ARE NOT LIKELY. && .HYDROLOGY...A FEW STORMS TODAY COULD BE STRONG ENOUGH TO PRODUCE A PERIOD OF HEAVY RAIN...A HALF INCH TO INCH OF RAIN IN 30 TO 60 MINUTES. THE HIGHER NUMBERS WOULD BE LIKELY ON THE PLAINS...WITH LESS MOISTURE OVER THE MOUNTAINS. STORMS SHOULD MOVE FAST ENOUGH TO KEEP THE FLOODING THREAT LOW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM....COOPER AVIATION...GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1052 AM MDT FRI JUN 28 2013 COZ030>051-291700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1052 AM MDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...WITH THE HIGHEST COVERAGE FROM THE FRONT RANGE MOUNTAINS AND FOOTHILLS ACROSS THE PALMER DIVIDE AREA. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 45 MPH...SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN. ONE OR TWO STORMS MAY BE SEVERE WITH WIND GUSTS TO AROUND 60 MPH THE MAIN THREAT. THE STORMS WILL END THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHERLY FLOW ALOFT WILL DEVELOP ACROSS THE REGION THIS WEEKEND AS AN UPPER RIDGE OVER THE GREAT BASIN BUILDS NORTHWARD INTO CANADA. AT LOWER LEVELS...HIGH PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS WILL MOVE A MOIST AND COOLER AIRMASS INTO NORTHEAST COLORADO. THIS WILL RESULT IN A GRADUAL COOLING TREND THAT WILL CONTINUE THROUGH NEXT WEEK. IT WILL ALSO BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. STORMS THAT DEVELOP EACH AFTERNOON MAY BECOME STRONG AT TIMES...WITH HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. IN ADDITION...THE COOLER TEMPERATURES AND INCREASING RAINFALL FROM THE STORMS SHOULD HELP TO EASE FIRE DANGER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/COOPER
The Denver radar (KFTG), 88 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
26 hail, 5 thunderstorm wind. Local standard time, as filed.
Damaging thunderstorm winds snapped large branches, up to six inches in diameter.
Strong winds associated with a severe thunderstorm knocked down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449972, 449973, 449981, 449982, 449978, 449974, 449980, 449975, 449983, 449976, 449977, 449994, 449984, 450002, 449988, 449979, 449992, 449987, 449986, 449997, 449985, 449993, 449989, 449991, 449990, 449996, 449995, 449998, 450000, 450001, 449999.